zbMATH — the first resource for mathematics

EIV regression with bounded errors in data: total ‘least squares’ with Chebyshev norm. (English) Zbl 1437.62257
Summary: We consider the linear regression model with stochastic regressors and stochastic errors both in regressors and the dependent variable (“structural EIV model”), where the regressors and errors are assumed to satisfy some interesting and general conditions, different from traditional assumptions on EIV models (such as Deming regression). The most interesting fact is that we need neither independence of errors, nor identical distributions, nor zero means. The first main result is that the TLS estimator, where the traditional Frobenius norm is replaced by the Chebyshev norm, yields a consistent estimator of regression parameters under the assumptions summarized below. The second main result is that we design an algorithm for computation of the estimator, reducing the computation to a family of generalized linear-fractional programming problems (which are easily computable by interior point methods). The conditions under which our estimator works are (said roughly): it is known which regressors are affected by random errors and which are observed exactly; that the regressors satisfy a certain asymptotic regularity condition; all error distributions, both in regressors and in the endogenous variable, are bounded in absolute value by a common bound (but the bound is unknown and is estimated); there is a high probability that we observe a family of data points where the errors are close to the bound. We also generalize the method to the case that the bounds of errors in the dependent variable and regressors are not the same, but their ratios are known or estimable. The assumptions, under which our estimator works, cover many settings where the traditional TLS is inconsistent.
62J05 Linear regression; mixed models
62-08 Computational methods for problems pertaining to statistics
90C32 Fractional programming
15A60 Norms of matrices, numerical range, applications of functional analysis to matrix theory
Full Text: DOI
[1] Almeida, H.; Campello, M. Jr; Galvao, Af, Measurement errors in investment equations, Rev Financial Stud, 23, 3279-3328 (2010)
[2] Bikel, Pj; Ritov, Y., Efficient estimation of in the errors in variables model, Ann Stat, 15, 513-540 (1987) · Zbl 0643.62029
[3] Biorn, E., Panel data with measurement errors: instrumental variables and GMM procedures combining levels and differences, Econom Rev, 19, 391-424 (2010) · Zbl 0967.62096
[4] Carroll, Rj; Ruppert, D.; Stefanski, La; Crainiceanu, C., Measurement error in nonlinear models: a modern perspective (1997), Boca Raton: CRC, Boca Raton
[5] Černý, M.; Hladík, M., The complexity of computation and approximation of the t-ratio over one-dimensional interval data, Comput Stat Data Anal, 80, 26-43 (2014) · Zbl 06984073
[6] Chen, H-Y; Lee, A.; Lee, C-F, Alternative errors-in-variables models and their applications in finance research, Quart Rev Econ Finance, 58, 213-227 (2015)
[7] Cheng, Ci; Van Ness, Jw, Regression with measurement error (1999), New York: Oxford University Press, New York
[8] Dagenais, M.; Dagenais, D., Higher moment estimators for linear regression models with errors in the variables, J Econom, 76, 193-222 (1997) · Zbl 0873.62066
[9] Durbin, J., Errors in variables, Rev Int Stat Inst, 22, 23-32 (1954) · Zbl 0058.13202
[10] Erickson, T., Constructing instruments for regressions with measurement error when no additional data are available: comment, Econometrica, 69, 221-222 (2001)
[11] Erickson, T.; Whited, T., Two-step GMM estimation of the errors-in-variables model using higher-order moments, Econom Theory, 18, 776-799 (2002) · Zbl 1109.62361
[12] Erickson, T.; Jiang, Ch; Whited, T., Minimum distance estimation of the errors-in-variables model using linear cumulant equations, J Econom, 183, 211-221 (2014) · Zbl 1312.62086
[13] Freund, Rw; Jarre, F., An interior-point method for multifractional programs with convex constraints, J Optim Theory Appl, 85, 1, 125-161 (1995) · Zbl 0824.90127
[14] Gallo, Paul P., Consistency of regression estimates when some variables are subject to error, Communications in Statistics - Theory and Methods, 11, 9, 973-983 (1982) · Zbl 0515.62064
[15] Gleser, Lj, Estimation in multivariate “errors in variables” regression models. Large sample results, Ann Stat, 9, 22-44 (1981) · Zbl 0496.62049
[16] Golub, Gh; Van Loan, Cf, An analysis of the total least squares problem, SIAM J Numer Anal, 17, 883-893 (1980) · Zbl 0468.65011
[17] Golub, Gh; Hoffman, A.; Stewart, Gw, A generalization of the Eckart-Young-Mirsky matrix approximation theorem, Linear Algebra Appl, 88, 322-327 (1987) · Zbl 0623.15020
[18] Griliches, Z.; Hausman, Ja, Errors in variables in panel data, J Econom, 31, 93-118 (1986)
[19] Healy JD (1975) Estimation and tests for unknown linear restrictions in multivariate linear models. PhD thesis, Purdue University
[20] Hladík, M.; Černý, M., Total least squares and Chebyshev norm, Proced Comput Sci, 51, 1791-1800 (2015)
[21] Hladík, M.; Černý, M., Two optimization problems in linear regression with interval data, Optimization, 66, 331-349 (2017) · Zbl 1392.90124
[22] Küchenhoff, H., The identification of logistic regression models with errors in the variables, Stat Pap, 36, 1, 41-47 (1995) · Zbl 0817.62058
[23] Kukush, A.; Van Huffel, S., Consistency of elementwise-weighted total least squares estimator in a multivariate errors-in-variables model AX=B, Metrika, 59, 75-97 (2004) · Zbl 1062.62100
[24] Kukush, A.; Markovsky, I.; Van Huffel, S.; Van Huffel, S.; Lemmerling, P., On consistent estimators in linear and bilinear multivariate errors-in-variables models, Total least squares and errors-in-variables modeling: analysis, algorithms and applications, 155-164 (2002), Philadelphia: SIAM, Philadelphia · Zbl 0995.65015
[25] Kumunjer, I.; Ng, S., Measurement errors in dynamic models, Econom Theory, 30, 150-175 (2014) · Zbl 1291.62130
[26] Lewbel, A., Constructing instruments for regressions with measurement error when no additional data are available, with an application to patents and R & D, Econometrica, 65, 1201-1213 (1997) · Zbl 0898.90044
[27] Maddala, Gs; Nimalendran, M.; Maddala, Gs; Rao, Cr, Error-in-variables problems in financial models, Handbook of statistics (1996), New York: Elsevier Science, New York
[28] Markovsky, I.; Rastellob, Ml; Premolic, A.; Kukush, A.; Van Huffel, S., The element-wise weighted total least-squares problem, Comput Stat Data Anal, 50, 181-209 (2005) · Zbl 1429.62298
[29] Nesterov, Ye; Nemirovski, As, An interior-point method for generalized linear-fractional programming, Math Program, 69, 1, 177-204 (1995) · Zbl 0857.90124
[30] Oettli, W.; Prager, W., Compatibility of approximate solution of linear equations with given error bounds for coefficients and right-hand sides, Numerische Math, 6, 405-409 (1964) · Zbl 0133.08603
[31] Okamoto, M., Distinctness of the eigenvalues of a quadratic form in a multivariate sample, Ann Stat, 1, 763-765 (1973) · Zbl 0261.62043
[32] Pešta M (2011) Strongly consistent estimation in dependent errors-in-variables. AUC - Mathematica et Phys 52:69-79 · Zbl 1228.62085
[33] Pešta M (2013a) Asymptotics for weakly dependent errors-in-variables. Kybernetika 49:692-704 · Zbl 1278.15036
[34] Pešta, Michal, Total least squares and bootstrapping with applications in calibration, Statistics, 47, 5, 966-991 (2013) · Zbl 1440.62143
[35] Pešta, M., Unitarily invariant errors-in-variables estimation, Stat Pap, 57, 1041-1057 (2016) · Zbl 1351.62072
[36] Rao, Cr; Krishnaiah, Pr, Matrix approximations and reduction of dimensionality in multivariate statistical analysis, Multivariate analysis, 3-22 (1980), Amsterdam: North-Holland, Amsterdam
[37] Shalabh Garg, G.; Misra, N., Consistent estimation of regression coefficients in ultrastructural measurement error model using stochastic prior information, Stat Pap, 51, 3, 717-748 (2010) · Zbl 1247.62141
[38] Singh, S.; Jain, K.; Sharma, S., Replicated measurement error model under exact linear restrictions, Stat Pap, 55, 2, 253-274 (2014) · Zbl 1297.62156
[39] Van Huffel, S.; Vandewalle, J., The total least squares problem: computational aspects and analysis (1991), Philadelphia: SIAM, Philadelphia · Zbl 0789.62054
[40] Von Neumann, J., Some matrix inequalities and metrization of matric-space, Tomsk Univ Rev, 1, 286-300 (1937) · JFM 63.0037.03
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.